Hail, Sioux
- When
- September 23, 3:10 PM MST to 3:12 PM MST
- Where
- Sioux County, 17 mi NE of Harrison
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.864, -103.643
Golf ball size hail was reported 17 miles northeast of Harrison.
Thunderstorms produced large hail and damaging winds across the northern Nebraska Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and damaging winds across the northern Nebraska Panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 23, 12:51 PM MST, 2 hours 19 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 151 PM MDT FRI SEP 23 2016 .SHORT TERM...(This evening through Sunday night) Issued at 215 PM MDT Fri Sep 23 2016 Active weather pattern across the CWA early this period with showers and thunderstorms...some strong or even severe...along with some mtn snows. All this in association with a strong upper low currently beginning to lift northeast around the Utah/Wyoming border. band of showers and a few storms now progressing into central Wyoming and this will continue to move slowly east through this evening with individual showers and storms in this band moving quickly north. Some potential for a few strong to severe storms the rest of this afternoon given modest CAPE values and good shear. Strong winds the main threat given the fast speeds of any storms with some marginally severe hail possible as well. Activity will move into the high plains tonight as the upper low moves northeast across Wyoming. On Saturday the upper low will move over the northern plains with downsloping flow expected to dry things out east of the mtns. Wrap-around moisture will bring some rain and snow showers to western parts of the CWA with a few inches of snow over the higher mtns mainly saturday morning. All pcpn should end Saturday evening as the upper low moves over North Dakota and the main trof axis moves by the area. Cool saturday night with dry and mild weather on Sunday. There also could be a relatively short period of stronger winds in the wind-prone areas of southeast Wyoming Saturday morning. Will hold off on a watch as speeds look marginal relatively localized only for a short time. Still...some gusts around 50 mph possible. .LONG TERM...(Monday through Friday) Issued at 215 PM MDT Fri Sep 23 2016 A transition to warmer and drier weather is expected through most of the extended forecast period as upper-level ridging builds back into the area. The GFS and ECMWF both suggest a weak trough under-cutting the ridge and lifting across the central Rockies on Wednesday and/or Thursday, possibly resulting in isolated showers and thunderstorms. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1121 AM MDT Fri Sep 23 2016 IFR conditions at KCDR are expected to improve to MVFR, and likely VFR within the next hour. Scattered to numerous showers and storms will develop this afternoon, and are expected to persist well into the overnight hours. A few strong/severe thunderstorms could occur today, with strong winds and large hail the primary hazards. Brief MVFR/IFR ceilings and/or visibilities are possible w/heavier storm activity. Ceilings between 3K-5K feet AGL are expected for most of our terminals overnight, although MVFR/IFR conditions are possible at KRWL. Widespread gusty winds are also likely across much of the area today, especially over the Nebraska Panhandle where gusts may approach 40-45 knots. && .FIRE WEATHER... Issued at 215 PM MDT Fri Sep 23 2016 Overall fire weather concerns expected to remain low through the weekend into early next week. A cold front will move across the district through this evening with a band of showers and thunderstorms accompanying it. Breezy and cooler Saturday with mild and mainly dry weather expected Sunday into early next week. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...RE LONG TERM...CLH AVIATION...CLH FIRE WEATHER...RE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1146 AM MDT FRI SEP 23 2016 NEZ003-019>021-054-055-WYZ101-103>106-109>119-241215- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1146 AM MDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. STORMS WILL BE MOST NUMEROUS EAST OF THE LARAMIE RANGE. A FEW STORMS COULD BECOME STRONG EAST OF THE LARAMIE RANGE WITH HAIL AND GUSTY WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NEZ002-095-096-WYZ102-107-108-241215- DAWES-NORTH SIOUX-SOUTH SIOUX-NIOBRARA COUNTY-EAST PLATTE COUNTY- GOSHEN COUNTY- 1146 AM MDT FRI SEP 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD BECOME SEVERE WITH HAIL AND STRONG WINDS THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 126 PM MDT FRI SEP 23 2016 WYZ114>116-232015- SNOWY RANGE WY-SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY- 126 PM MDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL 215 PM MDT... AT 126 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11 MILES SOUTH OF HUTTON LAKE...OR 23 MILES SOUTHWEST OF LARAMIE...MOVING NORTH AT 45 MPH. WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARAMIE...THE BUTTES...HUTTON LAKE...BOSLER...TIE CITY CAMPGROUND... UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AND YELLOW PINE CAMPGROUND. THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 296 AND 325. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4164 10580 4143 10529 4100 10556 4100 10594 TIME...MOT...LOC 1926Z 195DEG 43KT 4100 10576 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 318 PM MDT FRI SEP 23 2016 WYZ103-106-107-232200- NORTH LARAMIE RANGE WY-EAST PLATTE COUNTY WY- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY- 318 PM MDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PLATTE COUNTY UNTIL 400 PM MDT... AT 318 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF IRON MOUNTAIN...OR 29 MILES SOUTH OF WHEATLAND...MOVING NORTH AT 35 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WHEATLAND...BORDEAUX...CHUGCREEK...WESTVIEW CIRCLE...Y-O RANCH AND SLATER. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 64 AND 80. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN WYOMING. LAT...LON 4166 10504 4166 10527 4210 10525 4203 10466 TIME...MOT...LOC 2118Z 200DEG 32KT 4165 10518 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 327 PM MDT FRI SEP 23 2016 NEZ002-003-095-096-232215- SOUTH SIOUX NE-NORTH SIOUX NE-DAWES NE-BOX BUTTE NE- 327 PM MDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SIOUX...SOUTHWESTERN DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 415 PM MDT... AT 326 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FLAHERTYS CORNER...OR 29 MILES NORTHWEST OF ALLIANCE...MOVING NORTH AT 50 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CRAWFORD...WHITNEY LAKE...FLAHERTYS CORNER... FORT ROBINSON CAMPGROUND...WHITNEY...FORT ROBINSON AND MARSLAND. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR THE PANHANDLE OF NEBRASKA. LAT...LON 4222 10325 4218 10349 4274 10382 4286 10324 TIME...MOT...LOC 2126Z 166DEG 44KT 4229 10340 HAMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 328 PM MDT FRI SEP 23 2016 WYZ101>103-107-232215- NIOBRARA COUNTY WY-NORTH LARAMIE RANGE WY- CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY- 328 PM MDT FRI SEP 23 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CONVERSE... SOUTHWESTERN NIOBRARA AND NORTHWESTERN PLATTE COUNTIES UNTIL 415 PM MDT... AT 328 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SIBLEY PEAK...OR 26 MILES NORTH OF WHEATLAND...MOVING NORTH AT 40 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... GLENDO...SIBLEY PEAK...TWO MOON CAMPGROUND AND GLENDO RESERVOIR. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 98 AND 130. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR SOUTHEASTERN AND EAST CENTRAL WYOMING. LAT...LON 4229 10499 4234 10524 4280 10526 4270 10476 TIME...MOT...LOC 2128Z 193DEG 36KT 4242 10509 HAMMER
The Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball size hail was reported 17 miles northeast of Harrison.
Half dollar size hail was reported two miles east of Whitney.
Estimated 60 mph wind gusts were reported at Harrison, with scattered power outages. A rotating wall cloud was sighted south of Harrison.
Quarter size hail was reported four miles northeast of Harrison.
Pea to golf ball size hail covered the ground nine miles northeast of Harrison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 654420, 654424, 654425, 654427, 654428.